South Dakota, 2015

Hail in South Dakota, May 28, 2015

May 28, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm dropped nickel sized hail near Batesland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm dropped nickel sized hail near Batesland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 1:56 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, May 28, 1:56 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT THU MAY 28 2015

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 255 PM MDT THU MAY 28 2015

CURRENT SURFACE MAP SHOWS TROF OF LOW PRESSURE ACROSS THE CENTRAL
DAKOTAS. WATER VAPOR IMAGERY PLACES CLOSED UPPER LOW OVER
SOUTHWEST WYOMING. WIDESPREAD THUNDERSTORMS OVER THE FORECAST
AREA...ESPECIALLY OVER NORTHEAST WYOMING INTO NORTHWEST SOUTH
DAKOTA. UPPER LOW TRACKS SLOWLY ALONG WY/CO BORDER
OVERNIGHT...AND INTO WESTERN NEBRASKA FRIDAY. WITH DECENT QG
FORCING AND STEEP LAPSE RATES...SHOWERS/THUNDERSTORMS WILL
CONTINUE THROUGH THE TONIGHT INTO FRIDAY.

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 255 PM MDT THU MAY 28 2015

UPPER LEVEL RIDGE DEVELOPS OVER THE NORTHERN PLAINS FOR
THE WEEKEND AS CANADIAN SURFACE HIGH PRESSURE SETTLES INTO THE AREA.
RETURN FLOW SETS UP SATURDAY BRINGING WARMER TEMPERATURES THROUGH
THE WEEKEND INTO MONDAY. SMALL CHANCES OF SHOWERS AND THUNDERSTORMS
WILL ALSO BE POSSIBLE SUNDAY AND MONDAY. GREATER PRECIPITATION
CHANCES RETURN FOR THE MIDDLE OF NEXT WEEK AS A WESTERN TROF
REDEVELOPS AND UPPER FLOW OVER THE NORTHERN PLAINS BECOMES
SOUTHWESTERLY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY)
ISSUED AT 255 PM MDT THU MAY 28 2015

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE FORECAST AREA THROUGH TONIGHT INTO FRIDAY. VFR CONDITIONS
EXPECTED OUTSIDE OF PRECIPITATION...WITH MVFR CIGS/VSBYS AND GUSTY
WINDS NEAR ANY STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...7
LONG TERM...13
AVIATION...13
Hazardous weather outlook, May 28, 2:01 AM MST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
301 AM MDT THU MAY 28 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
301 AM MDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
AGAIN ON TODAY. THE BEST CHANCE FOR A FEW SEVERE STORMS IS OVER
SOUTH CENTRAL SOUTH DAKOTA WHERE A FEW STORMS WITH LARGE HAIL AND
STRONG GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING.

LOCALLY HEAVY RAIN IS POSSIBLE OVER THE BLACK HILLS WHICH COULD
AGGRAVATE FLOODING.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY WEATHER IS EXPECTED ON SATURDAY. OTHERWISE...THERE IS A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 28, 11:53 AM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1253 PM MDT THU MAY 28 2015

SDZ002-281945-
PERKINS SD-
1253 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS COUNTY UNTIL
145 PM MDT...

AT 1253 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF DATE...OR 36 MILES NORTHWEST OF FAITH...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING.

&&

LAT...LON 4513 10279 4527 10286 4547 10249 4515 10229
TIME...MOT...LOC 1853Z 246DEG 20KT 4522 10271

CALDERON
Special weather statement, May 28, 1:38 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT THU MAY 28 2015

SDZ043-046-282115-
MELLETTE SD-JACKSON SD-
238 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND WEST
CENTRAL MELLETTE COUNTIES UNTIL 315 PM MDT/415 PM CDT/...

AT 236 PM MDT /336 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LONG VALLEY...OR 20 MILES SOUTH OF KADOKA...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONG VALLEY...HIGHWAY 44 WEST OF CEDAR BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4339 10150 4350 10164 4377 10124 4354 10105
TIME...MOT...LOC 2036Z 238DEG 8KT 4354 10141

CALDERON
Special weather statement, May 28, 2:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM CDT THU MAY 28 2015

SDZ049-282200-
TRIPP SD-
415 PM CDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRIPP COUNTY UNTIL
500 PM CDT...

AT 415 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WITTEN...OR 17 MILES NORTHWEST OF WINNER...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 183 NORTH OF WITTEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4342 10010 4346 10022 4351 10024 4371 10018
      4368 10011 4369 10006 4371 10004 4371 10001
      4369 10000 4369 9993 4370 9990 4369 9989
TIME...MOT...LOC 2115Z 200DEG 19KT 4353 10014

CALDERON
Special weather statement, May 28, 2:36 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT THU MAY 28 2015

SDZ042-044-282215-
SHANNON SD-BENNETT SD-
336 PM MDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BENNETT AND
SOUTHEASTERN SHANNON COUNTIES UNTIL 415 PM MDT...

AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WOUNDED KNEE...OR 16 MILES NORTHEAST OF PINE RIDGE...MOVING NORTHEAST
AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PORCUPINE...WOUNDED KNEE...BATESLAND AND SWETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4308 10236 4321 10245 4341 10212 4316 10193
TIME...MOT...LOC 2135Z 238DEG 11KT 4317 10231

CALDERON

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
May 28, 3:00 PM MST
Where
Oglala Lakota County, 2.68 mi NW of Batesland
Measured
0.88 in hail
Reported by
Public
Coordinates
43.162, -102.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570115.